Show simple item record

dc.contributor.authorMellibovsky Elstein, Fernando
dc.contributor.authorEckhardt, Bruno
dc.contributor.otherEscola d'Enginyeria de Telecomunicació i Aeroespacial de Castelldefels
dc.identifier.citationMellibovsky, F.; Eckhardt, B. From travelling waves to mild chaos: a supercritical bifurcation cascade in pipe flow. "Journal of fluid mechanics", 25 Octubre 2012, vol. 709, núm. 2012, p. 149-190.
dc.description.abstractWe study numerically a succession of transitions in pipe Poiseuille flow that leads from simple travelling waves to waves with chaotic time-dependence. The waves at the origin of the bifurcation cascade possess a shift-reflect symmetry and are both axially and azimuthally periodic with wave numbers {\kappa} = 1.63 and n = 2, respectively. As the Reynolds number is increased, successive transitions result in a wide range of time dependent solutions that includes spiralling, modulated-travelling, modulated-spiralling, doubly-modulated-spiralling and mildly chaotic waves. We show that the latter spring from heteroclinic tangles of the stable and unstable invariant manifolds of two shift-reflect-symmetric modulated-travelling waves. The chaotic set thus produced is confined to a limited range of Reynolds numbers, bounded by the occurrence of manifold tangencies. The states studied here belong to a subspace of discrete symmetry which makes many of the bifurcation and path-following investigations presented technically feasible. However, we expect that most of the phenomenology carries over to the full state-space, thus suggesting a mechanism for the formation and break-up of invariant states that can sustain turbulent dynamics.
dc.format.extent42 p.
dc.subjectÀrees temàtiques de la UPC::Física::Física de fluids
dc.subject.lcshFluid mechanics.
dc.subject.othertransition to turbulence
dc.titleFrom travelling waves to mild chaos: a supercritical bifurcation cascade in pipe flow
dc.subject.lemacMecànica de fluids
dc.subject.lemacFluix bifàsic
dc.contributor.groupUniversitat Politècnica de Catalunya. DF - Dinàmica No Lineal de Fluids
dc.description.peerreviewedPeer Reviewed
dc.rights.accessRestricted access - publisher's policy
dc.description.versionPostprint (published version)
local.citation.authorMellibovsky, F.; Eckhardt, B.
local.citation.publicationNameJournal of fluid mechanics

Files in this item


This item appears in the following Collection(s)

Show simple item record

All rights reserved. This work is protected by the corresponding intellectual and industrial property rights. Without prejudice to any existing legal exemptions, reproduction, distribution, public communication or transformation of this work are prohibited without permission of the copyright holder